Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 71, NWS Dodge City, KS

May 22, 1999Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1999, 3:52 PM MDT for Hamilton County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 1999, 3:52 PM MDT (21:52 UTC)
Expired
May 22, 1999, 4:25 PM MDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-447 J/kg
Mixed-layer LCL
1826 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 222153 RRA
SVRDDC
KSC075-222225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
452 PM CDT (352 PM MDT) SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAMILTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 425 PM MDT (525 PM CDT)

* AT 351 PM MDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 28 MILES SOUTHWEST OF KENDALL OR 22 MILES SOUTHWEST
  OF SYRACUSE... MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF      EXTREME SOUTHERN COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU AR6E CAUGHT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

$$
RB/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 2:25 PM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 22, 2:25 PM MDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT MAY 22 1999

MAIN FORECAST PROBLEM TODAY WILL SEVER POTENTIAL OVERNIGHT WITH
RESPECTS TO COLD FRONT ACROSS THE AREA AND ALONG WARM FRONT LOCATED
NEAR THE EASTERN MOST CWA.

APPEARS TO BE AN INTERESTING NIGHT DEVELOPING. MOST CONVECTION
EARLIER AFTERNOON WAS LOCATED ALONG AND EAST OF SFC WARM FRONT JUST
EAST OF CWA. PCPN FALL SHOULD REINFORCE THIS BOUNDARY SO EXPECT ONLY A
SLOW EASTWARD PROGRESSION THIS EVENING. FURTHER TO THE WEST...SFC
LOW DEVELOPING IN EASTERN CO WITH AN ASSOCIATED SFC TROF. LATEST VIS
IMAGERY INDICATING CONVECTION RAPIDLY DEVELOPING HERE AS WELL. COLD
FRONT ITSELF VIA SFC ANALYSIS WAS LOCATED OVER NORTHWEST NEBRASKA/NE
COLORADO. VIS PICS INDICATING TS ALREADY AHEAD OF THIS BOUNDARY AS
WELL. APPEARS LOWEST WBZ TEMPS WILL BE NEAR WARM FRONT TO OUR
WESTERN CWA WITH SLIGHTLY HIGHER WBZ FURTHER WEST.

EXPECT CONVECTION TO WHICH ALREADY DEVELOPED OVER SOUTHEASTERN CO TO
CONTINUE TO MOVE EASTWARD. 20Z ADAP LI INDEX SHOWING -10 ACROSS MUCH
OF CWA WITH CAP STRENGTH BETWEEN 1 AND 2. ALTHOUGH GOOD MOISTURE
FLUX CONV AND WAA PRESENT NEAR WARM FRONT HAVE ALSO NOTICED MOIST
FLUX CONV ALSO PERSISTS ACROSS EXTREME EASTERN CO AND WESTERN KS.
WILL THEREFORE MENTION THE CHC OF SEVERE ACROSS THE WEST AS THESE
STORMS DEVELOP AND MOVE INTO A MORE FAVORABLE REGION. WITH LOW LEVEL
WIND PROFILE...LOWER WBZ AND DECENT VVELS PRECEDING COLD FRONT WILL
ALSO KEEP A MENTION OF SEVERE HERE ALSO. POPS WILL NO VARY MUCH FROM
CAT 80 POP OVER THE EAST TO 70 POP OVER WEST SINCE EXPECT LESS AREAL
COVERAGE ACROSS THE WEST THIS EVENING.

NGM/AVN WERE SIMILAR THIS MORNING WITH SFC FEATURES THE ETA
APPEARING TO BE TO PROGRESSIVE WITH OUR SFC COLD FRONT LOCATED
EARLIER TODAY OVER WESTERN NE. NGM/AVN ALSO APPEAR TO HAVE A SLIGHT
EDGE OF UPPER LEVEL TROF MOVING ACROSS THE NORTHERN PLAINS.

ALTHOUGH COLD FRONT HAS SHOWN LITTLE MOVEMENT OVER THE PAST 6
HOURS...EXPECT TO COLD AIR TO BEGIN FLOW MORE QUICKLY SOUTH ACROSS
THE AREA OVERNIGHT AND SHOULD BE SOUTH OF CWA BY SUNDAY MORNING.
STRONG LOW LEVEL CONVERGENCE AND WAA/MOISTURE ADVT CONTINUING AHEAD
OF SYSTEM EXPECT STORMS TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY
AS IT MOVES ACROSS THE CWA OVERNIGHT.

SFC PRES GRADIENT WEAKENS ON SUNDAY AS PACIFIC HIGH BUILDS INTO THE
INTO CENTRAL PLAINS. UPPER LEVEL NORTHWEST FLOW WILL HOWEVER
CONTINUE SUNDAY INTO SUNDAY NIGHT AS UPPER LEVEL TROF MOVES EAST
INTO THE OHIO VALLEY. FOR SUNDAY AND SUNDAY NIGHT...EXPECT
TEMPERATURES TO BE COMPARABLE TO FRIDAY AND FRIDAY NIGHT. AS A
RESULT WILL KEEP TEMPS GENERALLY IN THE 75 TO 80 DEGREE RANGE WITH
WARMEST TEMPS ACROSS THE SOUTH AND WEST.

ON SUNDAY NIGHT...UPPER LEVEL LOW REMAINS OVER THE  SOUTHWESTERN U.S
AND WILL CONTINUE TO SEND WEAK WAVES ACROSS NM/CO AND W KS. AS A
RESULT EXPECT A FEW MORE CLOUDS AS SFC HIGH BUILD INTO THE AREA.
WITH SFC WINDS SHIFTING TO THE SOUTHEAST AND SFC DWPT SLIGHTLY
HIGHER BEHIND THIS FRONT THAN WHAT NGM INDICATES WILL THEREFORE LEAN
TOWARDS SLIGHTLY WARMER TEMPS AT THIS TIME.

ON MONDAY...UPPER LEVEL TROF SHIFTS EVER SO SLOWLY FURTHER EASTWARD.
WEAK VORT LOBES CONTINUE TO MOVE NORTHEAST ACROSS NM/CO AND W KS.
SHOULD ALSO SEE A GRAD RETURN IN MOISTURE DURING THE DAY AS SFC FLOW
RETURNS TO THE SOUTHEAST. WITH DIFFLUENT FLOW ALOFT AND INCREASING
INSTABILITY ALONG WITH LOW LEVEL MOISTURE ADVT...WILL MENTION CHC
POPS ACROSS THE WEST. WILL LEAVE THE REMAINDER OF THE CWA PCPN FREE
FOR NOW. TEMPS ON MONDAY LOOK REASONABLE.

EXTENDED DISCUSSION...
GENERAL TREND NOW IN MID TO LONG RANGE MODELS IS TO SPEED THE
PROGRESSION OF THE 5H LOW CURRENTLY IN THE FAR SOUTHWEST U.S. ONLY
THE CANADIAN IS STILL LAGGING BEHIND THIS TREND. GIVEN THIS...WILL
FOLLOW VERY CLOSELY TO MRF GUIDANCE THROUGH THE PERIOD GIVEN ITS
SIMILARITIES WITH THE OTHER MODELS THROUGH EARLY THURSDAY AND IT IS
THE ONLY ONE WITH DETAILED GUIDANANCE PAST THAT POINT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 058/076 052/083 056 700
GCK 058/076 051/085 056 700
EHA 056/078 052/086 058 800
LBL 057/077 052/083 057 800
HYS 056/073 050/082 057 800
P28 061/078 053/084 058 720

.DDC...NONE.

RB/DS

In the hours before

Special weather statement, May 22, 10:59 AM MDT, 4 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-222000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CDT SAT MAY 22 1999

...SPOTTERS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT...

AFTERNOON SUNSHINE AND WARM AIR RETURNING TO THE LOWER LEVELS THIS
AFTERNOON WILL ALLOW THE ATMOSPHERE TO BECOME MORE UNSTABLE TODAY.
SURFACE WINDS MOVING IN FROM THE SOUTH WILL BRING AN INCREASE IN
MOISTURE TO THE AREA THIS AFTERNOON AS WELL.  A COLD FRONT WILL
CROSS WESTERN NEBRASKA THIS AFTERNOON AND MOVE INTO NORTHWESTERN
KANSAS LATE TODAY.  AS THIS COLD FRONT ENCOUNTERS THE WARM MOIST AIR
ACROSS NORTHWESTERN KANSAS LATE THIS AFTERNOON....THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT.  A FEW OF
THESE STORMS MAY BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL
AND HIGH WINDS.  AS A RESULT STORM SPOTTER ACTIVATION MAY BE
REQUIRED LATE TODAY AND EARLY THIS EVENING NORTH OF LINE FROM
SYRACUSE TO RUSH.

AS THE COLD FRONT PROGRESSES ACROSS SOUTHWEST AND PARTS OF
SOUTH CENTRAL KANSAS EARLY TONIGHT...SEVERE WEATHER IS EXPECTED
DURING ITS PASSAGE.  STORM SPOTTERS ALONG AND TO THE SOUTH OF A
RUSH TO SYRACUSE LINE SHOULD BE ALERT FOR LARGE HAIL AND
HIGH WINDS WITH STRONGER THUNDERSTORMS...MAINLY DURING THE EVENING
AND OVERNIGHT. THE SEVERE THREAT SHOULD DIMINISH EARLY SUNDAY
MORNING.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR FURTHER
UPDATES CONCERNING THE EVOLUTION WEATHER SITUATION FOR TODAY.

FOR MORE WEATHER INFORMATION...VISIT OUR WEB SITE:
HTTP://WWW.DODGECITY.NET/NWS/

RB/DS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:04 AM MDTSevere Thunderstorm WarningDDCSeward, Stevens61 min
May 22, 3:14 AM MDTSevere Thunderstorm WarningDDCGrant, Haskell61 min
May 22, 4:03 AM MDTSevere Thunderstorm WarningDDCSeward62 min
May 22, 4:36 AM MDTSevere Thunderstorm WarningDDCFinney64 min
May 22, 5:23 AM MDTSevere Thunderstorm WarningDDCHodgeman62 min
May 22, 7:07 AM MDTSevere Thunderstorm WarningDDCNess48 min
May 22, 7:14 AM MDTSevere Thunderstorm WarningDDCTrego66 min
May 22, 3:41 PM MDTSevere Thunderstorm WarningDDCStanton34 min
May 22, 4:24 PM MDTSevere Thunderstorm WarningDDCMorton31 min
May 22, 5:52 PM MDTSevere Thunderstorm WarningDDCMorton33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.